Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Cheyenne, WY

July 21, 1998Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 1998, 2:50 PM MDT for Goshen County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 2:50 PM MDT (20:50 UTC)
Expired
Jul 21, 1998, 3:25 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS1 KCYS 212052 RRA
SVRCYS
WYC015-212125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 325 PM MDT

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTH SOUTHWEST OF TORRINGTON... MOVING
  WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWK SPRINGS AT 255 PM MDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

CMB

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:10 AM MDT, 12 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 2:10 AM MDT, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 AM MDT TUE JUL 21 1998

IR LOOP INDICATING COLD TOPS OVER N UTAH ASCT WITH SHORT WAVE THAT WAS
OVER CENTRAL MT...W WY AND N UTAH AT 00Z. UNABLE TO GET SLC RADAR AND
UNABLE TO OBSERVE LDS VIA AFOS AS WELL AS BLM LTG DATA FROM INTERNET.
WILL JUST GO AHEAD AND MENTION TSRA FOR SW WY THIS MORNING AS WAVE
MOVES EAST. MEANWHILE THE SFC COLD FRONT WILL CONT TO PUSH SW ACROSS
WY THIS MORNING AND SHOULD BE THROUGH ALL OF WY EXCEPT THE SW BY THIS
AFT PUTTING AN END TO THE RECORD BREAKING HEAT WAVE ALONG WITH THE
INFLUX OF MORE CLOUDS AND COOLER TEMPS. 70 RH AT LOWER LEVELS INCR
FROM THE NE AND SHOULD ENVELOPE THE NE CWFA BY WED AFT. 400MB MSTR
ACTUALLY GETS SHUNTED JUST S OF WY TONIGHT AND RETURNS N WED. BEHIND
FRONT UPSLOPE FLOW BECOMES ESTABLISHED UP TO H7 THUS RAISING THE SFC
DEW PNTS. AREA OF WEAK PVA TRACKS E ACROSS WY TODAY PROVIDING SOME
LIFT. WOULD GO WITH 30 POPS FOR SW AND S CENTRAL ZONES OF CWFA WHERE
BETTER UPPER LEVEL MSTR AND OVER NE ZONES WHERE MOIST UPSLOPE FLOW
BEST ESTABLISHED. 20 POPS ELSEWHERE TODAY. ANY TSRA THAT FORM WILL BE
BETTER RAIN PRODUCERS THAN THOSE OF LAST COUPLE OF DAYS.  WITH INCR
MSTR AT ALL LEVELS AND UPSLOPE BECOME BETTER ESTABLISHED WED WOULD GO
30-40 POPS MOST AREAS FOR WED AFT TSRA. SPC HAS OUR NE ZONES IN SLGT
RISK FOR WED. PREFER COOLER FWC TEMPS FOR TUE AND WED AS CLOUDINESS
WILL INCREASE AND CAA TAKES PLACE AT ALL LEVELS EXCE0PT WOULD STICK
WITH WARMER FAN TEMPS FOR RKS TODAY.

LIPSON

In the hours before

Special weather statement, Jul 21, 9:39 AM MDT, 5 hours 11 minutes before
WYZ061>070-NEZ001>003-019>021-054-055-220000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
939 AM MDT TUE JUL 21 1998

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE WILL BE MODERATE TODAY EAST OF THE LARAMIE RANGE AND LOW IN
AREAS WEST OF THE LARAMIE RANGE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING TO THE
EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.

DISCUSSION...A COLD FRONT MOVED THROUGH SOUTHEAST WYOMING AND THE WEST
NEBRASKA PANHANDLE OVERNIGHT.  BEHIND THE FRONT WILL BE EASTERLY
UPSLOPE SURFACE WINDS AND A MORE HUMID AND UNSTABLE AIR MASS.  THE
SHOWERS AND STORMS WILL CONTINUE FROM DOUGLAS TO CHADRON AND INTENSIFY
DURING THE AFTERNOON.  OTHERWISE EXPECT THUNDERSTORMS TO DEVELOP OVER
THE SOUTHEAST WYOMING MOUNTAINS BETWEEN 1 AND 2 PM AND THEN MOVE EAST
AND BECOME STRONGER.  MANY OF THE THUNDERSTORMS WILL PRODUCE HAIL UP TO
$THREE QUARTERS OF AN INCH...HEAVY RAINFALL AND WIND GUSTS TO 50 MPH IN
AREAS TO THE EAST OF THE LARAMIE RANGE.  TO THE WEST OF THE LARAMIE
RANGE MOST OF THE STORMS WILL NOT BE AS STRONG.

WCJIN-WYSE-WYNE
WEILAND
Special weather statement, Jul 21, 9:39 AM MDT, 5 hours 11 minutes before
WYZ061>070-NEZ001>003-019>021-054-055-220000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
939 AM MDT TUE JUL 21 1998

THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE WILL BE MODERATE TODAY EAST OF THE LARAMIE RANGE AND LOW IN
AREAS WEST OF THE LARAMIE RANGE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING TO THE
EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.

DISCUSSION...A COLD FRONT MOVED THROUGH SOUTHEAST WYOMING AND THE WEST
NEBRASKA PANHANDLE OVERNIGHT.  BEHIND THE FRONT WILL BE EASTERLY
UPSLOPE SURFACE WINDS AND A MORE HUMID AND UNSTABLE AIR MASS.  THE
SHOWERS AND STORMS WILL CONTINUE FROM DOUGLAS TO CHADRON AND INTENSIFY
DURING THE AFTERNOON.  OTHERWISE EXPECT THUNDERSTORMS TO DEVELOP OVER
THE SOUTHEAST WYOMING MOUNTAINS BETWEEN 1 AND 2 PM AND THEN MOVE EAST
AND BECOME STRONGER.  MANY OF THE THUNDERSTORMS WILL PRODUCE HAIL UP TO
$THREE QUARTERS OF AN INCH...HEAVY RAINFALL AND WIND GUSTS TO 50 MPH IN
AREAS TO THE EAST OF THE LARAMIE RANGE.  TO THE WEST OF THE LARAMIE
RANGE MOST OF THE STORMS WILL NOT BE AS STRONG.

WCJIN-WYSE-WYNE
WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:14 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
Jul 21, 3:27 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jul 21, 4:18 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 21, 4:49 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 21, 5:20 PM MDTSevere Thunderstorm WarningCYSLaramie45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.